Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 34, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 7:29 PM EDT for Washington County, Maine. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2002, 7:29 PM EDT (23:29 UTC)
- Expired
- Jul 4, 2002, 8:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Washington County, ME
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
516 WUUS51 KCAR 042329 SVRCAR MEC029-050030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 728 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WASHINGTON COUNTY IN SOUTHEAST MAINE THIS INCLUDES THE CITY OF CALAIS * UNTIL 830 PM EDT * AT 728 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 13 MILES SOUTHWEST OF GRAND LAKE STREAM...OR ABOUT 30 MILES NORTH OF CHERRYFIELD...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARION AT 735 PM EDT CRAWFORD...COOPER AT 740 PM EDT GRAND LAKE STREAM AT 745 PM EDT ADDISON...ALEXANDER...MEDDYBEMPS AT 750 PM EDT CHARLOTTE AT 755 PM EDT PRINCETON AT 800 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4512 6797 4454 6791 4500 6707 4535 6735 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:05 PM EDT, 24 minutes earlier.
Area forecast discussion, Jul 4, 7:05 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 705 PM EDT THU JUL 4 2002 .UPDATED... SENT A QUICK UPDATE TO INDICATE SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT DOWNEAST AREAS AND LOWERED POPS UP NORTH. SYNOPSIS... A COLD FRONT WILL CROSS THE REGION FROM THE WEST TONIGHT. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE EAST OF THE REGION LATE TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE ACROSS THE REGION FRIDAY THROUGH SUNDAY. DISCUSSION... TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR ALL OF NORTHERN AND EASTERN MAINE. BUSY AFTERNOON WITH PLENTY OF CONVECTION ACROSS NORTHERN MAINE AT TIME. COLD FRONT WILL CROSS THE REGION TONIGHT. EXPECT ACTIVITY TO DIMINISH LATER TONIGHT AFTER THE PASSAGE OF THE FRONT. MODELS INDICATE LARGE UPPER LEVEL LOW WILL SLOWLY CROSS THE REGION THROUGH SATURDAY. SERIES OF VORT MAXS ROTATING THROUGH THE UPPER LEVEL LOW WILL RESULT IN A CONTINUED CHANCE FOR SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY DURING THE DAYTIME HOURS FRIDAY AND AGAIN ON SATURDAY. THE UPPER LEVEL LOW WILL START TO PULL AWAY FROM THE REGION ON SUNDAY WITH DRIER AIR RETURNING THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST MONDAY NIGHT AND INTO TUESDAY BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION. COASTAL WATERS... NO HEADLINES COASTAL WATERS. .CAR...SEVERE THUNDERSTORM WATCH ZONES 11-15>17-29-30-32 TD
In the hours before
Local storm report, Jul 4, 3:15 PM EDT, 4 hours 14 minutes before
PWMLSRCAR ALL
TTAA00 KCAR DDHHMM
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK 3 TREES DOWN...CHIMNEY
DAMAGED...FENCE BLOWN DOWN
1145 AM MAPLETON ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN...SMALL BUILDING
DAMAGED...WIND ESTIMATED AT
70 MPH
1155 AM NEW SWEDEN ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1215 PM CASTLE HILL ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1230 PM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
APFFELSpecial weather statement, Jul 4, 6:14 PM EDT, 1 hour 15 minutes before
MEZ011-015>017-029-030-032-050200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 614 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES IN MAINE. A LINE OF THUNDERSTORMS FROM NEAR TOPSFIELD TO BANGOR WILL CONTINUE TO AFFECT THE AREA THIS EVENING. THE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE TORNADO WATCH THAT WAS IN EFFECT EARLIER EXPIRED AT 600 PM. GABRIC
Local storm report, Jul 4, 7:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
702 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM BROWNVILLE ME WIND DAMAGE
07/04/02 PISCATAQUIS TREES DOWN, TOPS OF TREES
SHEARRED OFF, PICNIC TABLE
THROWN 100 FT. LARGE HAIL.
0624 PM BROOKTON ME WIND DAMAGE
07/04/02 WASHINGTON LOTS OF TREES BLOWN DOWN
NEAR ROUTE 1
LGThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:22 PM EDT | Tornado Warning | CAR | Penobscot | 38 min |
| Jul 3, 8:30 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 60 min |
| Jul 3, 9:09 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 51 min |
| Jul 3, 10:00 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 60 min |
| Jul 3, 10:23 PM EDT | Special Marine Warning | CAR | 97 min | |
| Jul 3, 11:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 89 min |
| Jul 4, 1:02 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 43 min |
| Jul 4, 1:52 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Jul 4, 9:51 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Jul 4, 11:08 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
| Jul 4, 11:59 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 61 min |
| Jul 4, 12:10 PM EDT | Tornado Warning | CAR | Aroostook | 50 min |
| Jul 4, 12:38 PM EDT | Tornado Warning | CAR | Aroostook | 22 min |
| Jul 4, 12:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 32 min |
| Jul 4, 1:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 58 min |
| Jul 4, 3:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 57 min |
| Jul 4, 3:38 PM EDT | Tornado Warning | CAR | Aroostook | 52 min |
| Jul 4, 4:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Jul 4, 5:13 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 47 min |
| Jul 4, 5:32 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 43 min |
| Jul 4, 6:05 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 25 min |
| Jul 4, 6:17 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 58 min |
| Jul 4, 6:25 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 65 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.